Opioid addictions are very easy to get into, but very hard to get out of. Your risk can increase, depending on several factors – but it is not a secret that these are among the most abused drugs in the United States, with over 12 million people having abused prescription painkillers for non medical usage. Also known as opioid pain relievers, the prescription drug varieties include hydrocodone, oxycodone, hydromorphone, and many others,
Very many people start off with legitimate prescriptions of these drugs, but eventually become dependent on them. Some even move on to abuse other narcotics that are illegal, including heroin.
The withdrawal symptoms are just as severe, and they are very uncomfortable. In fact, the cycle of addiction with these drugs begins when you end up using them to relieve the uncomfortable and often painful withdrawal symptoms that happen during the detox process, especially when you do not do it in a drug rehab facility.
Even though withdrawal from opiates is not a life threatening situation, the symptoms are very hard to manage on your own. It will also depend on how long you have been addicted to the substance, but breaking this cycle is key to regaining your health.
The process of withdrawal
When you use any form of drugs for some time, whether opiates or other substances, the body and brain loses its sensitivity to the substance. That means you will need more of it to get the same effects of relaxation and a general ‘high’.
The more you use opiates, the more the structure of the brain changes, especially the arrangement and functionality of the nerve cells. This makes them need the substance in question just so that they can function properly. When you stop using these drugs, the body reacts immediately, and this leads to withdrawal symptoms.
The withdrawal from opiates usually happens in two stages. The first part happens a few hours after withdrawal, and includes experiencinganxiety, muscle aches and pain, feeling restless, excessive levels of sweating, and agitation. Others are having runny eyes and nose, eyes tearing up, excessive yawns, low energy levels, and insomnia.
The second phase happens later on, and is marked by cramps in the abdomen, diarrhea, rapid heart rates, vomiting and nausea, goose bumps, as well as dilated pupils.
The initial symptoms can even last for a week up to a month, and then they are followed by long term symptoms. The long term ones are less physical in their nature, and they tend to involve more of behavioral and emotional issues.
Options to explore at home
When you are dependent on opiates, the body is used to their presence in your system, until it cannot function properly when they are not there. It is why addiction is so complex and difficult to just break – you need to undergo an extensive recovery process, and fully commit yourself to the journey towards recovery.
The body also develops tolerance to the side effects of the substance, such as constipation and dryness of the skin, so when you cut off the consumption of the substance, the reaction of the body is very strong.
You will need to be prepared, especially when you are going through withdrawal symptoms on your own. The most important strategy is not to go cold turkey on them – try to wean off of them slowly, and this will help to ease the symptoms. However, keep in mind that withdrawing from these drugs on your own is very difficult for many, given the complex nature of addiction.
In addition, you may experience serious complications with your health because of effects such as diarrhea and vomiting, which lead to dehydration. Many people have ended up in hospital because of this, so it is very important to drink plenty of fluids as you go through the symptoms – including electrolytes such as Pedialyte.
Getting over the counter medication
You can also consider getting some over the counter medication that will ease the withdrawal symptoms, such as meclizine for nausea or Imodium (Ioperamide) for diarrhea. You must take care to follow the prescriptions strictly, otherwise, you risk losing the progress you have made in fighting your addiction.
In the case of aches and pains in the body and muscles, you can try Tylenol or anti-inflammatory medicine like ibuprofen.
Above all, the preparation you do is very important, because these symptoms can last for some weeks. However, you need someone to hold you accountable so that you do not overdose on these medications, and discuss the issue with your doctor if it is not helping.
Staying safe and comfortable
It is no secret that withdrawal symptoms are usually very uncomfortable, so it is good to keep your mind occupied. Use books, movies, music, or anything else away from drugs to keep your mind healthy and occupied.
In addition, emphasize on your comfort levels, and change your beddings regularly due to excessive sweating problems.
Make sure that you inform a trusted friend or family member that you are going through the recovery process, because you will need someone who can check up on how you are doing on a regular basis. Participate in the activities and hobbies you once loved and find new ways to enjoy yourself, as these will increase the endorphins of the body and enhance your chances of successful recovery.
Regardless of the treatment method you wish to pursue, it is important to stay positive, and also believe fully that you will overcome the problem with sufficient patience and commitment.
Under any circumstances, do not start the withdrawal process without having some support system in place. Make sure to seek help from a medical professional or a doctor, as they can prescribe some medication that helps in managing the uncomfortable symptoms, and even recommend some rehab facilities you can go to.
Withdrawal from opiates or any other drug is a process that needs support, because you cannot go through it alone. Make sure to involve others, and do not attempt to go through it alone if you have other medical conditions.